Click to search

Sudden death after typhoid and Japanese encephalitis vaccination in a young male taking pseudoephedrine.

Franklin QJ. Mil Med. 1999.

Abstract

The case of a 21-year-old male taking over-the-counter pseudoephedrine for weight loss who died suddenly during exercise shortly after inoculation with Japanese encephalitis and phenol-inactivated typhoid vaccines is presented. The patient collapsed in mild weather while exercising 75 minutes after his vaccinations. He presented in asystole with a core temperature of 42.2 degrees C (108 degrees F). There was no evidence of urticaria or angioedema. It is likely that the combined pyrogenic effects of the vaccines, pseudoephedrine, exercise, and mild obesity contributed to a failure of the thermoregulatory system. Fever is still a common side effect of numerous other vaccines. Military physicians should consider administrative controls on thermogenic activities for a period after inoculations. Additionally, the dangers of ephedrine-containing compounds need to be more widely publicized.

PMID

10050577 [Indexed for MEDLINE]

Similar articles

See all